News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Endocrinology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Endocrinology Answers List

Forum Name: Endocrinology Topics

Question: neurological complications of an endocrine disorder?


 AlexOxford - Wed Feb 28, 2007 3:34 pm

Over the last couple years I seem to have developed ADD-like symptoms, along with some persistent anxiety and intermittent cognitive impairment. I was put on methylphenidate, but it made me feel horrible. I am wondering if it could be neurological complications of an endocrine problem; I am a 21 year old female, with a BMI of 25.5 (so slightly overweight).

I bruise spontaneously on my legs, bruises about the size of a silver dollar, reddish-purple, and slightly swollen. As they heal, they look like rings, the middle healing first, edges taking the longest to go away. I have had a complete blood count done, which was normal, and my coagulation was tested and normal.

My periods have become lighter, and I have some stretch marks on my breasts, under the arms, and some on my abdomen which are new, and I don't think they are related to weight gain (my weight has been pretty stable). I also feel like my breasts have regressed slightly, though it's very subtle.

I think I am hypertensive for my age (130's over 80's), though my doctors don't seem to think it means anything. I also have low muscle tone, and shortness of breath when I exercise.

I have considered diabetes, but I am neither constantly thirsty nor have I experienced unexplained weight loss. I have a couple floaters in my eyes, spidery-looking things which are annoying, but my optometrist thinks they're harmless; I think it's bizarre for someone my age to have them...

Other labs which might be of interest: I had my thyroid hormone checked, it was normal (T4 9.5 out a normal range of 4-12 ug/DL, TSH 1.86 out of a normal range of .4-4.7 uIU/mL). I thought I could have a parathyroid problem - my calcium was 10 (normal range being 8-10.3 mg/DL according to the lab); I was not on a calcium supplement at the time. I have also considered a Cushing's Syndrome, but my potassium was normal (4.4, range 3.6-5.1 mmol/L), and glucose was normal (98 on a normal scale of 73-118 mg/DL).

I am waiting on the results of a brain MRI, which I had taken as a precaution. I would appreciate any input.

Thanks,

Alex
 Dr. Chan Lowe - Wed Feb 28, 2007 9:12 pm

User avatar Many endocrine problems can result in neurological manifestations. The main ones that I would wonder about with your symptoms are thyroid problems and cortisol problems (Cushings disease).

It appears that you have had the correct work up for these and they have been normal. You may consider having an actual cortisol level checked to be more specific for Cushing's as it can occasionally present without the abnormalities in the potassium or glucose.

I would also agree with the MRI.

Continued follow up with your doctor is important.

Keep us updated. Best wishes.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here